West Virginia, 2003Flash Flooding in West Virginia, August 10, 2003
August 10, 2003 · NWS LWX · 2 events in 2 counties and zones
Thunderstorms with heavy rainfall moved through Pendleton and Highland Counties on the evening of the 10th. In Pendleton County, high water closed a road in Franklin.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with heavy rainfall moved through Pendleton and Highland Counties on the evening of the 10th. In Pendleton County, high water closed a road in Franklin. A total of 1.82 inches of rain was reported at Spruce Knob. In Hardy County, officials reported flooded roads and basements in Moorefield. A total of 3.63 inches was recorded at Devils Hole.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 10, 1:30 PM EST, 4 hours 15 minutes earlier.
Area forecast discussion, Aug 10, 1:30 PM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT SUN AUG 10 2003
.SHORT TERM(TONIGHT AND MONDAY)...
COVERAGE MUCH LESS TODAY WHEN COMPARED TO RADAR OF 24 HOURS AGO.
AIRMASS IS VIRTUALLY THE SAME WITH HIGH DEWPOINTS AND PWAT VALUES.
EXPECT CONVECTION TO INCREASE SOME...AS SKY CONDITIONS IMPROVE/TEMPS
RISE.
UPPER SUPPORT FOR THUNDERSTORM DEVELOPMENT NOT AS GOOD TODAY PER
ETA/GFS AS YESTERDAY. UPPER DIVERGENCE/JET SUPPORT IS WEAKER.
HOWEVER WHERE STORMS DEVELOP...THEY WILL STILL BE EFFICIENT RAIN
PRODUCERS. FFG OVER PORTIONS OF VA AT 1.2/HR. THESE AREAS HAVE A
FFA IN EFFECT THROUGH EARLY EVENING AND WILL LEAVE WATCH UP THROUGH
MID EVENING.
MORE FOG AND LOW CLOUDS EXPECTED LATE TONIGHT AND EARLY MONDAY. WILL
CARRY 50 POPS ACROSS THE BOARD TONIGHT AND 40 TOMORROW. TEMPS A
BLEND OF MET/MAV GUIDANCE. /CPW
.LATER PERIODS...PTTN SHWS SIGNS OF EVENTUALLY BREAKING DWN. TIL
THEN...PERSISTENCE REIGNS...W/ MAINLY AFTN-EVE SHRA/TSRA...OCNLY
ENHANCED BY S/WVS PROPAGATING NWD ALNG STALLED BNDRY. AS RDGG INCRS
HOLD ON AREA...AREAL CVRG WL BCM LESS. AS SUCH...WL STEP POPS DWN
EACH AFTN-- 40 POPS TUE..30 WED..ETC. BY WED...H5 PTTN REMINISCENT
OF SUMMER...W/ ATLC COAST INFLUENCED BY BERMUDA HIGH MORE THAN
GRTLKS TROF.
XTNDD...CUD IT BE? RDG CONTS TO BLDS ACRS CWFA...AND SUSTAINS
ITSELF FOR THE WKND. AS MNTND IN HPC PREEPD...S/WV SWINGING THRU SAT
APPRS ODD...AND WAS IGNORED. THAT MEANS SCT CLDS...TEMPS MORE
SEASONABLE...AND MOST IMPORTANTLY NO MNTN OF POPS FOR 4 CONSECUTIVE
DAYS. A 20 POP WAS KEPT IN THE GRIDS THU FOR CONTINUITY SAKE...WHICH
ALSO FALLS IN LINE W/ STEP-DWN PHILOSOPHY ABV AS WELL AS CLIMO. WL
REVISIT THIS ISSUE TMRW...AS RISING HGTS/WRMG TEMPS MAY CAP ANY
CNVCTN.
HTS
.LWX...
DC...NONE.
MD...FLOOD WATCH THRU THIS EVE MDZ002>003.
VA...FLOOD WATCH THRU THIS EVE VAZ021...VAZ025>031...VAZ036>037.
WV...FLOOD WATCH THRU THIS EVE WVZ048>055.
MARINE...NONE.
Hazardous weather outlook, Aug 10, 10:24 AM EST, 7 hours 21 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-110900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 AM EDT SUN AUG 10 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON
A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND EVENING FOR THE
SHENANDOAH VALLEY AND FOOTHILLS.
SIGNIFICANT RAINFALLS OVER THE PAST TWO DAYS HAVE LEFT SOIL
CONDITIONS NEARLY SATURATED OVER THE SHENANDOAH VALLEY AND ADJACENT
FOOTHILLS. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED. THE
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL AND POSSIBLE FLOODING.
SOME OF THE STRONGER THUNDERSTORMS COULD PRODUCE 2 TO 3 INCHES OF
RAINFALL IN A SHORT PERIOD OF TIME WHICH WOULD BE SUFFICIENT TO
CAUSE FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED
TO FORWARD HEAVY RAINFALL OR FLOODING REPORTS TO THE NATIONAL
WEATHER SERVICE IN STERLING.
CPW/MANNING
In the hours before
Special weather statement, Aug 10, 4:57 PM EST, 48 minutes before
WVZ054-102300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
557 PM EDT SUN AUG 10 2003
...HEAVY RAIN IN WESTERN PENDLETON COUNTY...
AT 6 PM...DOPPLER RADAR INDICATED A STATIONARY THUNDERSTORM IN
WESTERN PENDLETON COUNTY ALONG THE WESTERN RIDGES. AREAS ALONG THE
NORTH FORK RIDGE AND THE NORTH FORK OF THE SOUTH BRANCH OF THE
POTOMAC RIVER SHOULD EXPECT VERY HEAVY RAIN BETWEEN 6 AND 7 PM AND
RAPID RIVER RISES. BE ALERT DRIVING IN WESTERN PENDLETON COUNTY AS
HEAVY RAIN MAY PRODUCE SMALL LANDSLIDES OVER THE ROAD AND WATER OVER
THE ROAD.
STRONG
Special weather statement, Aug 10, 5:30 PM EST, 15 minutes before
WVZ054-102330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
630 PM EDT SUN AUG 10 2003
...STRONG THUNDERSTORM MOVING INTO CENTRAL PENDLETON COUNTY...
AT 6:30 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ALONG A
LINE EXTENDING FROM SENECA ROCKS TO HARPER...MOVING SLOWLY NORTHEAST
TOWARDS CENTRAL PENDLETON COUNTY AT 10 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE
COMMUNITIES OF FRANKLIN AND UPPER TRACT WILL BE AFFECTED BY THIS
STORM THROUGH 7:30 PM.
STRONG
Flash Flood, Pendleton
- When
- August 10, 5:45 PM EST to 8:00 PM EST
- Where
- Pendleton County, Countywide
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.681, -79.351 (the zone’s center; the record gives no point)
A road was closed by flooding in Franklin.
Flash Flood, Hardy
- When
- August 10, 8:00 PM EST to 10:00 PM EST
- Where
- Hardy County, Countywide
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.008, -78.858 (the zone’s center; the record gives no point)
Several roads and basements were flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in New Jersey, August 10, 20032 deaths · 1 event
- Flash Flood in New Hampshire, August 10, 20031 injured · $500,000 · 1 event
- Flash Flood in Pennsylvania, August 10, 2003$600,000 · 1 event
- Flash Flooding and Lightning Strike in Virginia, August 10 to 11, 2003$200,000 · 6 events
- Flash Flooding in New York, August 10, 2003$160,000 · 4 events
- Hail and Damaging Winds in Georgia, August 10, 2003$127,000 · 1.75 in hail · 8 events
- Damaging Winds and Lightning Strikes in Kansas, August 10, 2003$140,000 · 52 kt wind · 4 events
- Lightning Strikes in New York, August 10, 20031 injured · $100,000 · 2 events
- Flash Flood in Maine, August 10, 2003$150,000 · 1 event
- Hail and Damaging Winds in Iowa, August 10, 2003$87,000 · 56 kt wind · 4 events
- Flash Flooding in New York, August 10, 2003$45,000 · 4 events
- Flash Flood in North Carolina, August 10, 2003$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335877, 5335878.